MAUDE Adverse Event Report: MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number ETBF3216C145E
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Abdominal Pain (1685); Aneurysm (1708); Unspecified Infection (1930)
Date of Event 07/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An endurant ii stent graft system was implanted in a patient for the endovascular treatment of a 92 mm diameter abdominal aortic aneurysm.It was reported that the patient presented emergently 5 years later with a rapidly growing aneurysm (increase of 10mm over 6 months) and belly pain.Aneurysm expansion was also previously noted 2 years and 6 months previous, however no cause was noted on either occasion.It was assumed that a type ii leak was present, and the physician elected to explant the stent graft.Upon evacuation of the aorta, a large amount of pus was noted, and gram negative cocci culture was verified.Upon visualization, a stitch pop/hole in the bifurcate stent graft was noted, which was invisible on the ct scan with blood shooting out of the hole/holes that the stitch had made in the fabric.After explant of all endurant stent grafts, an antibiotic wash out of the infected area was carried out and an axibifem bypass was completed.The physician did not believe the aneurysm growth to be related to the stent graft leak, but rather to the infection.The cause of the stitch/pop hole is undetermined.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Additional information film evaluation summary: the exact cause of the reported aaa enlargement and infection could not be determined from the films provided.Complete ct¿s were not available for review and a comprehensive assessment of the stent graft in-vivo configuration just prior to the explant could not be performed.No clear endoleak was observed on the 44 second returned video of a ct.It is possible that the aaa may have been pressurized via endotension.It is also possible that the reported infection may have also contributed to the rapidly expanding aaa.The cause of the aaa expansion also could not be determined from the short (7 second) video during the explant.The reported stitch/hole leak on the bifurcate was confirmed.Pulsatile blood was seen streaming out from the stent graft near the contra limb origin of the bifurcate, from what appeared to be a single small fabric or suture hole located just above the stent of the bifurcate aortic body, on the lateral-left side aligned with the flow divider.The cause could not be determined.Abrasion from the underlying contra limb proximal/external stent abrading the bifurcate could not be ruled out.While is it possible that the observed blood leakage seen coming from the pin-hole may have contributed to the reported aaa expansion, this blood leakage finding could not conclude t hat there were any resulting clinical events (e.G.Endoleak) in-vivo.This observed leak during the explant may have been due to the removal of tissue/thrombus previously attached to the outside of the stent graft prior the explant that may have covered all the suture needle holes.Manipulation of the stent graft during the explant also may have disturbed the in-vivo ¿seal¿ surrounding the stent graft, and this blood seepage may have potentially been exacerbated by thinning blood from patient medication or another coagulopathy issue.It is also possible that the source of a potential endoleak and aaa expansion may have been coming from a location on the device that was not observed during the explant or seen in the short video.The explanted device is not returning; therefore, a comprehensive analysis of the explanted devices could not be performed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that two years previously the patient¿s aneurysm was enlarging but a diagnostic angiogram showed no evidence of an endoleak.It was decided to extend all the way to the internals bilaterally with the endurant stent graft limbs etlw1620c82e and etlw1616c82e just to eliminate a potential ib endoleak even though none was seen.It was reported that the aneurysm continued to enlarge the following year, and again no cause was seen on ct or angiogram.An endurant cuff etcf3636c49e.And endoanchors were then implanted hoping to treat what was thought to be an unseen transient type ia endoleak.When the patient presented with the most recent rapid enlargement it was decided at this point to explant the graft and carry out an open repair the infection was presumed to be the causative issue all along.It was also reported that the stitch pop was assumed to be incidental.

Brand Name
ENDURANT II BIFURCATED STENT GRAFT
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key8849777
Report Number9612164-2019-03169
Device Sequence Number286376
Product Code MIH
UDI-Device Identifier00613994990983
UDI-Public00613994990983
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P100021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2016
Device Model NumberETBF3216C145E
Device Catalogue NumberETBF3216C145E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/05/2019
Initial Date Received by Manufacturer 07/05/2019
Supplement Date Received by Manufacturer08/02/2019
Initial Report FDA Received Date08/01/2019
Supplement Report FDA Received Date08/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR